From Sacramento, California, USA:
I am a 19 year old female who has been on steroids (9-20 mg/day) for about 12 years for asthma. I am currently on 12 mg, and recently methotrexate was added to try to control my asthma. With this new medication, I had to have urine and blood tests, and I had 3+ ketones in my urine and sugar ranging from 100-1000. My doctor did a fasting blood sugar which was 210 mg/dl [11.2 mmol/L] and wants me to see an endocrinologist to see if it could be diabetes, but my asthma doctor seems to think that this is all caused by the steroids. Does this seem like diabetes? If so, what type? Could this be caused by the steroids? What would be the best way to treat these high blood sugars?
The steroids used in the treatment of asthma are also known as 'glucocorticoids' which is to say that they increase gluconeogenesis, a process of converting protein into glucose. This in turn leads to an increased demand for insulin to facilitate the metabolism of the extra glucose. Usually there is enough insulin production reserve to deal with this challenge; but, if for any reason, these are already diminished, diabetes may develop.
The fact that you had ketones in the urine as well as glucose together with a rather a high blood sugar, albeit only a single measurement, does suggest that you might also be in the pre-clinical phase of Latent Autoimmune Diabetes in Adults (LADA). I think you should ask your doctor about getting a A1c test which would confirm whether or not your blood glucose is raised most of the time thus putting you at the risk of long term vascular complications and in need of specific diabetes treatment. You should also ask about an antibody test which, if positive, would confirm LADA and indicate that in the long term you would be likely to need treatment with insulin rather than just oral hypoglycemic agents. Of course discontinuing the steroids might lead to effective control of blood sugar, at least for a time; but I imagine that this is not an option because of the asthma.
Additional comments from Dr. David Schwartz:Yes, this sounds like diabetes. It certainly could be related to your use of glucocorticoid steroid medications. To help determine this and a correct treatment approach, please keep the appointment with the endocrinologist.
Additional comments from Dr. Tessa Lebinger:Whether the high blood sugar and ketones are from the steroids or not, you need to see an endocrinologist as soon as possible preferably within the next 24 hours. If you have ketones in your urine, you will probably need insulin. If you become nauseous or start to vomit, go to an emergency room to be evaluated. The combination of high blood sugar and ketones can lead to a dangerous condition called DKA [diabetic ketoacidosis] quickly if not treated.
Additional comments from Dr. Stuart Brink:Definitely abnormal urine and blood sugar tests and likely the steroids are causing diabetes. You should see an endocrinologist rather quickly since you may need insulin if the steroids cannot be discontinued. The endocrinologist can also teach you how to monitor your urine and blood glucose levels as well as ketone levels so that you will be able to report what is happening to you.
Please don't delay.
|Return to the Top of This Page|
Last Updated: (none)
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.
This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents. Our mission is to provide education and support to families living with type 1 diabetes.
© Children with Diabetes, Inc. 1995-2018. Comments and Feedback.